Minnesota, 2019

Winter Storm in Minnesota, February 6 to 7, 2019

February 6 to 7, 2019 · NWS FGF · 23 events in 23 counties and zones

From Wednesday, February 6th to Thursday, February 7th, the main surface low passed from the Southern Plains up to the Great Lakes. However, there was plenty of forcing to create areas of heavy snow over the Northern Plains as well.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

From Wednesday, February 6th to Thursday, February 7th, the main surface low passed from the Southern Plains up to the Great Lakes. However, there was plenty of forcing to create areas of heavy snow over the Northern Plains as well. The snow fell in three distinct periods, but the heaviest snow fell on Wednesday in a narrow band. This band may only have been 10 miles wide, but within this band, from 6 to 10 inches of snow occurred. This narrow band fell from Litchville to just north of West Fargo in North Dakota, then from Georgetown to Ada to Fosston to the Lower Red Lake in Minnesota. Combined with the other two periods of snow, most areas picked up a total of 4 to 12 inches of snow. Generally, wind speeds slowly increased on the Wednesday, with most stations reporting sustained 20 to 25 mph winds by the very early morning hours of Thursday in the Red River Valley. The strongest winds east of the Red River Valley occurred during the day on Thursday. Many schools closed and travel was very difficult, especially in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 6, 7:27 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 6, 7:27 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
727 AM CST Wed Feb 6 2019

.UPDATE...
Issued at 712 AM CST Wed Feb 6 2019

Across the northern areas we have received 2 to 3 inches as upper
level lift continues to interact with saturated dendritic layer to
create 25 to 1 snow ratios. This forcing is lifting to the north
and light snow will end this morning. In the southern valley a
band of snow out of SD is moving into SE ND this morning. So far
no observations of snow amounts have been relayed but impressive
radar echos of 30dbz continue to move into an environment with
conditional instability per the SPC mesoanalysis page. Will
increase expected snowfall for the rest of the morning for areas
SW of Fargo.

&&

.SHORT TERM...(Today to Thursday)
Issued at 357 AM CST Wed Feb 6 2019

Challenging forecast with long period of snowfall with potential
for embedded, banded snow with intense rates, beginning this
morning in SE ND and lifting into the central valley by midday.
Mesoscale models hinting at these features occuring in the mid
afternoon however snow is developing faster than progged across SD
possibly aided by conditional instability just above the 700mb
frontogenetical forcing and under the broad 300 to 500mb Qvector
divergence. The question for the day is the initial band going to
lift into SE ND and maintain its intensity to bring snowfall rates
of a half inch to one inch per hour. Timing of the forcing
lifting northward is in question as some guidance delays the upper
forcing until this evening and overnight. Based on the guidance
and radar trends thinking that there is enough confidence to see
for 4 to 6 inches across SE ND this morning.

As such widespread snowfall is expected by this evening for the
entire forecast area. Winds initially will be 10 to 20 mph in the
valley with impacts during the day confined to snowfall
intensity. By this evening winds increase especially in the valley
and with ongoing snow and blowing snow is expected to become more
widespread with significantly reduced visibility overnight into
Thursday. Mixing depth peaks during the day Thursday with around
30kt available in current guidance.

With respect to headlines will be transitioning the watch to
warning for 4 to 7 inches, more within any heavy banding, across
the valley and winds sustained above 25mph with gusts by Thursday
morning 35 to 40mph creating blowing snow reducing visibilities
tonight and all day tomorrow in the valley. Advisory for now to
the east as prolonged snow fall of 5 to 8 inches is expected with
upgrade possible if and where banding sets up tonight in west
central MN to the Bemidji area. Also have advisory across the
northern valley where less than four inches are expected with
blowing snow concerns beginning this evening. Across the Devils
Lake basin less snow precludes any advisory outside of a wind
chill advisory with values from minus 25 this morning through
tomorrow where the entire area will be 20 to 40F below as winds
combine with temperatures ranging from 5 to 5 below for Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 357 AM CST Wed Feb 6 2019

Ongoing light snow ends gradually Thursday night into Friday
morning. Northwest winds are expected to continue through around
midnight with blowing snow remaining a risk through the early
morning hours on Friday. Wind chills Thursday night and Friday
morning will be in the -35 to -45 degree range. Air temperatures
will fall into the 10s to 20s below zero.

Cold, Arctic high pressure settles into the region through the day
on Friday with 850mb temps in the -20C to -30C range with good
agreement between the global models. This will only give us high
temperatures in the single digits to teens below zero. Low
temperatures will fall well into the teens and 20s below zero Friday
night.

For the weekend, we are looking at slightly warmer temperatures as a
shortwave moves across the region. There is a chance of light snow
in association with this shortwave as a weak FGEN zone will set up
on Saturday preceding the main feature. Unfavorable flow pattern
will inhibit moisture advection into the region per today's guidance
thus at this time, significant snowfall potential looks low.

Monday and Tuesday will bring additional snow chances, and while
confidence at this time remains low, the chance for accumulating
snowfall will be higher. High temperatures on Monday and Tuesday
continue to moderate into the single digits and teens above zero
before the next Arctic push arrives on Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 712 AM CST Wed Feb 6 2019

Periods of snow today and widespread snow tonight with MVFR CIGs.
BLSN developing from the north to south this afternoon and
overnight. Will see IFR conditions develop with heavy snow and
gusty north winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 PM CST Thursday for NDZ038-049-052.

     Winter Storm Warning from noon today to 6 PM CST Thursday for
     NDZ029-030-039-053.

     Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for NDZ027.

     Wind Chill Advisory until 6 PM CST Thursday for NDZ006-007-014-
     015-024.

     Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Thursday for NDZ008-016-026-028-054.

MN...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Thursday for MNZ005-006-008-009-013>017-022>024-027-028-
     030>032-040.

     Winter Storm Warning from noon today to 6 PM CST Thursday for
     MNZ002-003.

     Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for MNZ001-007-029.

     Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Thursday for MNZ004.

&&

UPDATE...JK
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Feb 5, 3:45 PM CST, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
345 PM CST Tue Feb 5 2019

NDZ006>008-014>016-024-026>030-038-039-049-052>054-062145-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh County-
345 PM CST Tue Feb 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chills of -20 to -30 degrees are forecast tonight. Light snow
producing 1 to 2 inches of snow is forecast this evening through
tonight. No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Local areas of heavy snow Wednesday in southeast North Dakota.
Blowing snow expected Wednesday night through Thursday. Continued
dangerously cold wind chill values of -20 to -50 degrees with the
lowest values occuring Thursday overnight within the Red River
Valley and areas west through weeks end.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-062145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
345 PM CST Tue Feb 5 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Light snow producing 1 to 2 inches of snow is forecast tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of heavy snow Wednesday into Thursday morning. Blowing snow
expected Wednesday night through Thursday near the Red River
Valley. Continued dangerously cold wind chill values of -20 to
-50 degrees with the lowest values occuring Thursday overnight
within the Red River Valley and areas west through weeks end.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 6, 8:51 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 AM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             12 NW CAVALIER          48.92N 97.81W
02/06/2019  E3.0 INCH        Pembina            ND   PUBLIC

            REPORT VIA SOCAIL MEDIA MESSAGE

&&

NC
Local storm report, Feb 6, 8:56 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
856 AM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GREENBUSH               48.70N 96.18W
02/06/2019  M2.5 INCH        ROSEAU             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION GBHM5, GREENBUSH MN.

0700 AM     SNOW             5 NNE MARCH             48.26N 96.87W
02/06/2019  M2.3 INCH        MARSHALL           MN   COCORAHS

            COCORAHS STATION MN-MS-5, WARREN MN 6.6 NW.

0700 AM     SNOW             1 NE PEMBINA            48.97N 97.24W
02/06/2019  M1.7 INCH        PEMBINA            ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION PBAN8, PEMBINA ND
            (COOP).

0700 AM     SNOW             6 NW DEVILS LAKE        48.18N 98.96W
02/06/2019  M1.5 INCH        RAMSEY             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION PNEN8, PENN ND 6 SE.

0700 AM     SNOW             MICHIGAN                48.03N 98.13W
02/06/2019  M1.5 INCH        NELSON             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION MCEN8, MICHIGAN ND.

0700 AM     SNOW             3 SSE GRAND FORKS       47.87N 97.03W
02/06/2019  M1.5 INCH        GRAND FORKS        ND   COCORAHS

            COCORAHS STATION ND-GF-14, GRAND FORKS ND
            3.4 SSE.

0700 AM     SNOW             5 SSW GRAND FORKS       47.85N 97.09W
02/06/2019  M1.4 INCH        GRAND FORKS        ND   COCORAHS

            COCORAHS STATION ND-GF-11, GRAND FORKS ND
            4.9 SSW.

0700 AM     SNOW             4 SSE GRAND FORKS       47.87N 97.05W
02/06/2019  M1.3 INCH        GRAND FORKS        ND   COCORAHS

            COCORAHS STATION ND-GF-13, GRAND FORKS ND
            3.7 SSE.

0700 AM     SNOW             1 E PORTLAND            47.50N 97.35W
02/06/2019  M1.1 INCH        TRAILL             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION MYVN8, MAYVILLE ND
            (COOP).

0630 AM     SNOW             1 ENE CROOKSTON         47.78N 96.59W
02/06/2019  M1.0 INCH        POLK               MN   COCORAHS

            COCORAHS STATION MN-PK-13, CROOKSTON MN 0.6
            ENE.

&&
Local storm report, Feb 6, 9:50 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     SNOW             3 WNW BACKOO            48.85N 97.78W
02/06/2019  M3.0 INCH        PEMBINA            ND   COCORAHS

            COCORAHS STATION ND-PM-1, CAVALIER ND 7.9
            WNW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
February 6, 10:14 AM CST to February 7, 3:17 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
February 6, 10:14 AM CST to February 7, 3:17 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
February 6, 12:00 PM CST to February 7, 9:00 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
February 6, 3:00 PM CST to February 7, 3:17 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
February 6, 3:00 PM CST to February 7, 3:17 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
February 6, 3:00 PM CST to February 7, 3:17 AM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
February 6, 6:00 PM CST to February 7, 3:17 AM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 6, 6:00 PM CST to February 7, 3:17 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
East Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
February 6, 6:00 PM CST to February 7, 9:00 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796663, 796664, 796669, 796670, 796671, 796672, 796673, 796674, 796675, 796676, 796666, 796667, 796668, 796677, 796678, 796679, 796680, 796681, 796682, 796683, 796684, 796685, 796686.